Health

Highly toxic opioid found in NWT resident who overdosed


The NWT’s chief public health officer issued a warning after one of the most toxic opioids in existence, carfentanil, was found in at least one resident of the territory who overdosed.

An advisory issued on Wednesday warned the public that carfentanil appeared to be circulating in illegal drugs in the Northwest Territories.

Carfentanil and substances like it “are extremely toxic and can cause immediate and unexpected overdose, even in frequent users who have high levels of drug tolerance,” the advisory stated.

Advertisement.

“Even small quantities can result in overdose and death. The public is warned against touching or handling, in any way, any suspect substance.

“Unintentional exposure to pure fentanyl or carfentanil, including touching, ingesting, or inhaling, can cause serious harm – including death.”

The advisory follows the news that at least five recent non-fatal overdoses in the NWT are being linked to opioids.

Two weeks ago, RCMP warned fentanyl was circulating in the territory following two fentanyl overdoses in the territory within the last month.

Advertisement.

Fentanyl is considered one of the more toxic opioids available. Carfentanil, however, is believed to be 100 times more toxic than fentanyl according to the NWT government – and 10,000 times more toxic than morphine.

“Confirmation of this drug in the NWT is very concerning to all those involved in addressing the opioid crisis,” said Dr Andy Delli Pizzi, the NWT’s deputy chief public health officer, in a statement.

“All those who use, provide, or are part of the response to illicit drug use in NWT, including experienced users, should be alarmed that carfentanil is present in NWT drugs.”

If you suspect an overdose, call an ambulance or your local health centre.

The territory said Canada’s Good Samaritan Drug Overdose Act protects people involved in an overdose from being charged for possession of a controlled substance.

This law encourages anyone to call for help if they witness or experience an overdose. Kits containing opioid reversing agent Naloxone are available at all hospitals, health centres, and pharmacies in the NWT.

Advertisement.